Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Kansas City, MO

July 11, 2002Johnson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2002, 7:18 PM CDT for Johnson County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2002, 7:18 PM CDT (00:18 UTC)
Expired
Jul 11, 2002, 8:15 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 39 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS53 KEAX 120018
SVRMCI
MOC101-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT THU JUL 11 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 815 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FAYETTEVILLE...OR 13 MILES NORTHWEST OF WARRENSBURG...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAYETTEVILLE BY 730 PM CDT
   KNOB NOSTER BY 805 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3880 9402 3874 9352 3892 9352 3890 9399

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 4:25 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 4:25 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
425 PM CDT THU JUL 11 2002

425 PM...

CONVECTION HAS BEEN INCREASING IN COVERAGE TO THE NORTH OF A PSUEDO-WARM
FRONT THAT IS ARCED ACROSS NORTHEAST MISSOURI AT THIS TIME.  WEAK
COLD FRONT EXTENDS FROM SURFACE LOW NEAR MKC INTO NC OKLAHOMA.  ATMOSPHERE
RATHER JUICY...WITH PRECIPITABLE WATER VALUES AT OR ABOVE 1.50 INCHES
ACROSS MOST OF FORECAST AREA.  SLOW MOVING LOW CENTER LOCATED OVER
SOUTHWEST IOWA THIS AFTERNOON...WILL DRIFT SLOWLY SOUTH OVER THE
NEXT 48 HOURS.  ALL SHORT TERM MODELS DROP LOW CENTER ALMOST STRAIGHT
SOUTH DOWN THE MISSOURI-KANSAS LINE...PLACING BULK OF FORECAST AREA
IN AREA OF LARGE SCALE ASCENT TONIGHT THROUGH FRIDAY.  COOLER SURFACE
TEMPERATURES TODAY...HAVE LIMITED EXPLOSIVE CONVECTIVE DEVELOPMENT
THIS AFTERNOON...BUT STRONG DYNAMICS ACROSS WESTERN PART OF FORECAST
AREA AND STRONG ISENTROPIC LIFT ACROSS EAST...WILL MAKE FOR A WET
36 HOURS.  BASIN FLASH FLOOD GUIDANCE BELOW TWO INCHES ACROSS
NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL PART OF FORECAST
AREA.  CONVECTION ONGOING ACROSS NORTHERN MISSOURI LIKELY WILL SUBSIDE
AROUND MIDNIGHT...AS MID-LEVEL SUBSIDENCE WORKS INTO AREA...HOWEVER
MODERATE ISENTROPIC LIFT WILL CONTINUE...SO WILL KEEP CHANCE OF
SHOWERS AND STORMS GOING.  AXIS OF HEAVIER RAINFALL WILL PIVOT...AND
ALIGN ITSELF ROUGHLY ALONG A LWD TO SZL LINE LATER TONIGHT...DUE
TO STRONG THETAE ADVECTION...ISENTROPIC AND DYNAMIC LIFT.  HAVE POSTED
A FLOOD WATCH FOR TONIGHT AND FRIDAY ACROSS THE EASTERN TWO-THIRDS
OF FORECAST AREA TO ACCOUNT FOR FLOOD/FLASH FLOOD PRODUCING RAINFALL.
EVAPORATIVE COOLING SHOULD DRIVE DOWN TEMPERATURES EVEN MORE TONIGHT...
WITH MOST AREAS FALLING INTO THE LOW TO MID 60S BY SUNRISE. TEMPERATURES
IN HEAVY RAIN AREAS MAY STRUGGLE ON FRIDAY...SO LOWERED TEMPERATURES
ABOUT A CATEGORY IN MOST AREAS...BUT NOT AS COOL AS MAV.  THREAT OF
SHOWERS AND STORMS WILL SHIFT INTO SOUTHERN PART OF CWA ON FRIDAY
NIGHT AS UPPER LOW MOVES SOUTH.  CARRIED LOW POPS FOR FRIDAY NIGHT
IN ALL BY NORTHERN ZONES.  PROBABLY WILL SEE FOG ON SATURDAY MORNING...
AS SKIES CLEAR OVER WET GROUND...BUT LEFT OUT OF ZONES FOR NOW. IF
RAIN AMOUNTS PAN OUT...EVAPOTRANSPIRATION AND CLOUD COVER WILL KEEP
TEMPERATURES A LITTLE COOLER THAN PREVIOUSLY FORECAST...SO DECIDED TO
LOWER THEM A BIT.

IN THE LONG TERM FORECAST...GRADUAL WARM-UP IN STORE FOR AREA...AS
LOW BECOMES CUTOFF OVER OKLAHOMA.  THIS SHOULD KEEP HEAT AT BAY FOR
A WHILE...WITH NORTHWEST ZONES THE FIRST TO WARM UP.  AS IS OFTEN
THE CASE WITH CUTOFF LOWS...NOT SURE WHERE IT WILL GO...BUT MEDIUM
RANGE MODELS ROTATE SHEAR AXIS BACK INTO SOUTHERN PART OF FORECAST
AREA IN THE TUESDAY AND WEDNESDAY TIMEFRAME.

SF

445 AM...

AN UPPER LOW PRESSURE SYSTEM DROPPING SOUTH OUT OF IOWA WILL BE THE
MAIN WEATHER PLAYER FOR MISSOURI AND EASTERN KANSAS FOR THE NEXT
COUPLE OF DAYS.  CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE BECOME
ESTABLISHED ALONG THE 850MB WARM FRONT OVER EASTERN IOWA THIS
MORNING AND OTHER LESS ORGANIZED SHOWERS FORMED EARLY THIS MORNING
ALONG THE COLD FRONT NEAR OMAHA.  I EXPECT THAT THESE TWO FEATURES
(THE ELEVATED WARM FRONT AND THE SURFACE COLD FRONT) WILL CONTINUE
TO BE THE PRIMARY FOCI FOR PRECIPITATION AS THE UPPER LOW CONTINUES
ITS SLOW DRIFT SOUTH TODAY AND TONIGHT.

THE BEST CHANCE FOR WIDESPREAD SHOWERS AND STORMS LATER TODAY SHOULD
BE OVER NORTHEAST PORTIONS OF MISSOURI AND OVER SOUTHERN IOWA WITH
THE 850 FRONT AND 700MB SHEAR AXIS.  THE ETA FORECASTS THAT THESE
FEATURES WILL DRIFT SLOWLY SOUTH TODAY AND LAY FROM NEAR BETHANY TO
MACON BY 00Z.  SO I HAVE THUNDERSTORMS LIKELY NORTH AND EAST OF THIS
LINE BY LATE AFTERNOON.  LESS CONCENTRATED STORMS WILL LIKELY FORM
IN THE WARM SECTOR OVER THE REMAINDER OF THE FORECAST AREA.  THE
COLD FRONT IS PROGGED TO BE NEAR SAINT JOSEPH BY 18Z SO POINTS SOUTH
AND EAST OF STJ WILL HAVE THE BEST CHANCE FOR AFTERNOON THUNDER.
SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.  THE
AIRMASS WONT BE AS UNSTABLE AS YESTERDAY, BUT IT STILL IS VERY
MOIST.  PRECIPITABLE WATER VALUES FROM TOPEKA AND SPRINGFIELD REMAIN
ABOVE 1.5 INCHES, SO STORMS WILL BE VERY EFFICIENT RAIN PRODUCERS.

THE ETA AND AVN BEGIN TO SHOW SUBTLE DIFFERENCES BY LATE TONIGHT AND
EARLY TOMORROW.  THE ETA HOLDS ON TO THE UPPER LOW FURTHER WEST,
GIVING WESTERN PORTIONS OF OUR FORECAST AREA A BETTER CHANCE FOR
MEASURABLE PRECIPITATION INTO FRIDAY.  THE AVN IS A BIT WEAKER AND
TRACKS THE MAIN UPPER LOW INTO EASTERN MISSOURI.  FOR NOW WE HAVE
FOLLOWED HPCS GUIDANCE PREFERRING THE AVN MODEL.  LINGERING SHOWERS
AND EMBEDDED THUNDERSTORMS HAVE BEEN ADDED TO THE FORECAST SOUTH OF
THE MISSOURI RIVER FOR FRIDAY, BUT MAY NEED TO BE ADDED FURTHER
NORTH IF THE ETA SOLUTION VERIFIES.

THE INFLUENCE OF THE UPPER LOW SHOULD CARRY ON THROUGH THE WEEKEND
WITH COOLER THAN AVERAGE TEMPERATURES SATURDAY AND SUNDAY.  I HAVE
LOWERED TEMPERATURES ABOUT 5 DEGREES FROM THE PREVIOUS FORECAST WITH
LOW LEVEL EASTERLY FLOW LINGERING THROUGH SUNDAY.

KOCH

.EAX...
KS...NONE.
MO...FLOOD WATCH FOR THURSDAY NIGHT AND FRIDAY FOR ZONES
MOZ003>008...MOZ014>017...MOZ023>025...MOZ031>033...MOZ038>040...
MOZ044>046...MOZ054.

In the hours before

Local storm report, Jul 11, 5:54 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT THU JUL 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    4 N EDINBURG              MO   60 MPH TSTM GUST
07/11/02   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:13 PM CDTSevere Thunderstorm WarningEAXPettis62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.